Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Springfield, MO

April 28, 1996Benton County, Morgan County, St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 28, 1996, 4:11 PM CDT for Benton County, Morgan County, St. Clair County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1996, 4:11 PM CDT (21:11 UTC)
Expired
Apr 28, 1996, 7:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Morgan County, MO, St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 282114
FFWSGF
MOC015-141-185-290015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SUN APR 28 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL MISSOURI
 
   ...BENTON COUNTY...MORGAN COUNTY
 
IN WEST CENTRAL MISSOURI
 
   ...ST. CLAIR COUNTY
 
HEAVY RAINFALL FROM LAST NIGHT HAS SATURATED THE GROUND ACROSS PORTIONS
OF CENTRAL MISSOURI. ONE TO TWO INCHES OF ADDITIONAL RAINFALL HAS FALLEN
THIS AFTERNOON CAUSING WATER TO BEGIN RISING ACROSS LOW LYING AREAS AND
CREEKS.
 
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
LINDENBERG/RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 9:25 AM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 9:25 AM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT SUN APR 28 1996

FCST PROB WILL BE POTENTIAL FOR SVR TRW REDEVELOPMENT THIS AFT/EVE.

FIRST LINE OF SVR TRW HAS PUSHED OUT OF AREA AND WEAKENED WITH SCT TRW
BEHIND MAIN LINE. SGF SOUNDING WAS ZAPPED IN TRW THIS MORNING. 50KT LLJ
NOSING INTO S MO AHEAD OF LOW LOCATED OVER OK.  850 10-15 DWPNTS POOLED
OVER CNTRL OK AND SW MO.  WARM FRONT LOCATED ALONG MO/AR BORDER WITH
DWPNTS IN THE 60S JUST TO THE S OF THE FRONT.

INSTABILITIES WILL CLIMB AS THE DAY PROGRESSES AND AS DWPTNS BEGIN TO
INCREASE.  CAPES PROGGED AT 1000+ WITH LI'S EXPECTED IN THE -3 TO -5
RANGE BY AFTERNOON WILL MOST LIKELY CAUSE ANOTHER RD OF SVR WX TO
DEVELOP AGAIN THIS AFTERNOON ACROSS CWA.

FCST TEMPS LOOK A BIT ON THE HIGH SIDE AND WOULD GO MORE IN LINE WITH
THE FAN GUID.  WITH RAIN/CLDS EXPECTED TO CONTINUE THIS MORNING AND
AFTERNOON WILL NOT SEE MUCH SUN TO HEAT THE ATMOSPHERE.

.TOP...ZONE$S LOOK GOOD.
.STL...LOWER TEMPS INTO THE 60S.

LINDENBERG

In the hours before

Special weather statement, Apr 28, 10:51 AM CDT, 5 hours 20 minutes before
MOZ088-090-091-093>095-101-102-281845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT SUN APR 28 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHWEST MISSOURI HAS
EXPIRED...
...A FLASH FLOOD WATCH CONTINUES FOR TODAY AND TONIGHT...
...FLOOD WARNING CONTINUES FOR THE SPRING RIVER AT CARTHAGE MISSOURI...

AT 1040 AM CDT...SPRINGFIELD RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS GENERALLY NORTHEAST OF A LINE FROM JOPLIN TO BRANSON.
MOVEMENT WAS TO THE EAST AT 35 MPH.

THE THREAT FOR HEAVY RAIN HAS ENDED TEMPORARILY OVER SOUTHWEST
MISSOURI.  HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATER THIS AFTERNOON.  THESE STORMS HAVE THE POTENTIAL TO
AGAIN PRODUCE SEVERE WEATHER AND HEAVY RAINFALL.

AT 1000 AM CDT...JOPLIN POLICE REPORTED THAT SHOAL CREEK JUST SOUTH OF
JOPLIN HAS RISEN FOUR FEET SINCE 700 AM.  ALTHOUGH CURRENT INDICATIONS
ARE THAT THE CREEK WILL REMAIN BELOW THE FLOOD STAGE OF 14
FEET...PERSONS IN LOW LYING AREAS SHOULD TAKE NECESSARY PRECAUTIONS TO
PROTECT LIVESTOCK AND PROPERTY.

ANYONE DRIVING THROUGH SOUTHERN AND CENTRAL MISSOURI SHOULD AVOID AREAS
NEAR CREEKS...STREAMS...AND LOW WATER CROSSINGS AS FLASH FLOODING IS
AGAIN POSSIBLE LATER TODAY.

GAEDE/MOORE
Local storm report, Apr 28, 12:34 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1231 PM CDT SUN APR 28 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    COLUMBUS                  KS   WIND DAMAGE
04/28/96   CHEROKEE                       TREES DOWN IN COLUMBUS AND
                                          MOBILE HOME OVERTURNED IN
                                          BAXTER SPRINGS.

0245 AM    JOPLIN                    MO   WIND DAMAGE
04/28/96   JASPER                         SEVERAL
                                          BUILDINGS...INCLUDING AT
                                          LEAST ONE HOTEL HEAVILY
                                          DAMAGED.

0310 AM    REDINGS MILL              MO   WIND DAMAGE
04/28/96   NEWTON                         ROOFS BLOWN OFF BUILDINGS.

0420 AM    JOPLIN                    MO   .88 INCH HAIL
04/28/96   JASPER

0444 AM    5 SE SPRINGFIELD          MO   .75 INCH HAIL
04/28/96   GREENE

0450 AM    2 NE MONETT               MO   .88 INCH HAIL
04/28/96   LAWRENCE

0545 AM    AURORA                    MO   WIND DAMAGE
04/28/96   LAWRENCE                       BUILDINGS WERE DAMAGED
                                          BETWEEN AURORA AND
                                          MARIONVILLE, AND A MOBILE
                                          HOME WAS OVERTURNED TO THE
                                          NORTHEAST OF MONETT.

0603 AM    CRANE                     MO   WIND DAMAGE
04/28/96   STONE                          BUILDINGS DAMAGED,
                                          NUMEROUS TREES DOWN

0610 AM    SPRINGFIELD               MO   58 MPH TSTM GUST
04/28/96   GREENE                         DAMAGE TO A HOUSE AND A
                                          FEW TREES DOWN

0611 AM    CLEVER                    MO   80 MPH TSTM GUST
04/28/96   CHRISTIAN                      NUMEROUS STRUCTURES
                                          HEAVILY DAMAGED.  SOME
                                          INJURIES REPORTED.

0615 AM    WHEELERVILLE              MO   WIND DAMAGE
04/28/96   BARRY                          SEVERAL HOUSES DESTROYED.

0625 AM    HIGHLANDVILLE             MO   WIND DAMAGE
04/28/96   CHRISTIAN                      TREES UPROOTED

0637 AM    5 N WALNUT SHADE          MO   WIND DAMAGE
04/28/96   TANEY                          BARNS DESTROYED, AND POWER
                                          LINES AND TREES DOWN.

0710 AM    DIXON                     MO   WIND DAMAGE
04/28/96   PULASKI                        TREES UPROOTED.

0715 AM    HARTVILLE                 MO   WIND DAMAGE
04/28/96   WRIGHT                         SEVERAL OUTBUILDINGS
                                          INCLUDING THE HIGHWAY
                                          DEPARTMENT MAINTENANCE
                                          SHED HEAVILY DAMAGED.

0740 AM    WILLOW SPGS               MO   WIND DAMAGE
04/28/96   HOWELL                         STORE FRONT DAMAGED AND
                                          SEVERAL TREES UPROOTED
                                          THROUGHOUT NORTHERN HOWELL
                                          COUNTY.

0745 AM    RAYMONDVILLE              MO   WIND DAMAGE
04/28/96   TEXAS                          BARNS DESTROYED IN
                                          RAYMONDVILLE AND LICKING.

0800 AM    5 S SALEM                 MO   WIND DAMAGE
04/28/96   DENT                           TREES UPROOTED TO THE
                                          SOUTH OF SALEM AND
                                          BUILDINGS DAMAGED IN
                                          TURTLE.

RUNNELS
Special weather statement, Apr 28, 1:00 PM CDT, 3 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 28 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...THE SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON AND TONIGHT...
...STRONG THUNDERSTORMS MAY ALSO PRODUCE FLASH FLOODING...

A LOW PRESSURE SYSTEM WAS LOCATED ACROSS EASTERN OKLAHOMA EARLY THIS
AFTERNOON.  A WARM FRONT EXTENDED ACROSS SOUTHERN MISSOURI AND INTO THE
AREA OF LOW PRESSURE.  SOUTH OF THE WARM WAS AN UNSTABLE AIR MASS WITH
DEW POINTS IN THE 60S.

THE AREA OF LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST INTO MISSOURI
TODAY HELPING TO DRAW THE MOIST UNSTABLE AIRMASS INTO THE AREA.  STRONG
TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN THIS AFTERNOON IN THIS
UNSTABLE AIRMASS ACROSS ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI AND
SHIFT EASTWARD DURING THE NIGHTTIME HOURS.

DUE TO THE RECENT HEAVY RAINFALL ACROSS THE AREA FROM THE PREVIOUS
STORMS...THE GROUND IS VERY SATURATED AND WITH ADDITIONAL HEAVY
RAINFALL MAY CAUSE FLASH FLOODING MAINLY IN LOW LYING AREAS AND NEAR
RISING CREEKS AND STREAMS.

ANYONE OUT AND ABOUT TODAY SHOULD REMEMBER NOT TO DRIVE IN AREAS WHERE
WATER IS COVERING THE ROADWAYS AND TO MOVE TO HIGHER GROUND IF WATER
BEGINS TO RISE.

IF CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE CAREFULLY.  REMEMBER TO
AV\OID LOW AREAS THAT WOULD FLOOD EASILY DURING HEAVY RAINFALL EVENTS.

SPOTTERS SHOULD REMAIN ALERT SHOULD THEY BE NEEDED LATER TODAY.

LINDENBERG
Special weather statement, Apr 28, 1:38 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT SUN APR 28 1996

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL
MISSOURI UNTIL 7PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL MISSOURI
FOR THOSE AREAS GENERALLY EAST OF AN OZARK TO CAMDENTON LINE.

WHILE NO SEVERE WEATHER WAS OCCURING IN THE WATCH AREA...WARM MOIST AND
UNSTABLE AIR WAS MOVING NORTHWARD BEHIND A WARM FRONT AND SEVERE
THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THIS AREA THIS AFTERNOON.

PERSONS IN THESE AREAS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE THE APPROPRIATE SAFETY MEASURES
SHOULD A WARNING BE ISSUED AT A LATER TIME.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 28, 3:01 AM CDTSevere Thunderstorm WarningSGFNewton59 min
Apr 28, 3:21 AM CDTSevere Thunderstorm WarningSGFLawrence69 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFBarton56 min
Apr 28, 5:42 AM CDTSevere Thunderstorm WarningSGFGreene, Polk63 min
Apr 28, 6:00 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone60 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFDallas, Webster61 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 28, 6:22 AM CDTTornado WarningSGFChristian38 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark58 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFWright58 min
Apr 28, 7:01 AM CDTSevere Thunderstorm WarningSGFPulaski, Texas59 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark64 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFDent64 min
Apr 28, 1:43 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Apr 28, 2:21 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair54 min
Apr 28, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 28, 3:16 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 28, 3:48 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 28, 4:41 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence49 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar, Greene, Polk51 min
Apr 28, 5:22 PM CDTSevere Thunderstorm WarningSGFHickory38 min
Apr 28, 6:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFDent, Texas49 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.